A 22-year-old previously healthy female is brought to the emergency department from a rave party with a chief complaint of “dizziness.” Per her friends, the patient had taken a tablet of “ecstasy.” There was no report of other drug use or excessive water intake. Her blood pressure is 108/62 mm Hg, pulse 115 beats/min, respiration rate 18 breaths/min, pulse oximetry 98% on room air, and afebrile. Physical examination demonstrates normal skin turgor, normal cardiac examination, clear lungs, no edema, and nonfocal neurologic examination. Head CT and chest X-ray are negative. Her labs are:
Alcohol level is 0 and toxicology screen is negative.
What is the next best step in management?
Correct Answer: D
This patient presents with mildly symptomatic hyponatremia in the setting of ingestion of the drug 3,4-methylenedioxymethamphetamine (MDMA, the active ingredient in ecstasy). Her physical examination demonstrated no signs of hypovolemia, which would suggest either fluid/electrolyte loss with hypotonic repletion, or hypervolemia, which would suggest a complex neuroendocrine response from cirrhosis or congestive heart failure. Instead, her euvolemic status makes SIADH the most likely etiology of this patient’s condition. MDMA is a serotonin agonist, and there is sufficient data that not only is ADH release mediated by serotonin, but ADH levels increases with MDMA administration. This is also consistent with the association of selective serotonin reuptake inhibitors with SIADH.
Treatment of any patient should begin with assessment of airway, breathing, and circulation. This patient has no serious symptoms, with dizziness her main complaint. Given her mild symptoms, this patient should be treated with fluid restriction of less than 800 mL/d, which is the mainstay of treatment for most patients with SIADH. If fluid restriction does not improve serum sodium >130 mEq/L, oral salt tablets can be given. Loop diuretics are used when the urine osmolality is more than twice that of the plasma. Other therapies, such as tolvaptan, demeclocycline, or lithium, are not recommended for the patient with mild symptoms. Hypertonic saline is reserved for more serious symptoms such as confusion, lethargy, and seizures.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us